Alert archive / Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 15, NWS Blacksburg, VA

July 5, 2015Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 5, 2015, 8:42 PM EDT for Tazewell County, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 8:42 PM EDT (00:42 UTC)
Expired
Jul 6, 2015, 2:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:00 PM EDTFLASH FLOOD1 N Tiptop, VAMULTIPLE ROADS CLOSED DUE TO HIGH WATER AND MUD SLIDES.
Jul 5, 9:00 PM EDTFLASH FLOOD3 Wsw Bluefield, VAHIGH WATER HAS RESULTED IN MULTIPLE ROAD CLOSURES ALONG ROUTE 460 BETWEEN TAZEWELL AND BLUEFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WGUS51 KRNK 060042
FFWRNK
VAC185-060645-
/O.NEW.KRNK.FF.W.0015.150706T0042Z-150706T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 245 AM EDT MONDAY
    
* AT 839 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BLUEFIELD...
  TAZEWELL...
  TIPTOP...
  AND GRATTON. 

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

FLASH FLOODING IS EXPECTED ON FULL MILL BRANCH...CAVITTS CREEK...MUD 
FORK...WRIGHTS VALLEY CREEK AND ALONG THE BLUESTONE RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3719 8154 3729 8131 3725 8126 3724 8125
      3707 8153 3713 8158

$$

AS
2 follow-up statements
523 
WGUS71 KRNK 060226
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT SUN JUL 5 2015

VAC185-060645-
/O.CON.KRNK.FF.W.0015.000000T0000Z-150706T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
1026 PM EDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT MONDAY
FOR NORTHEASTERN TAZEWELL COUNTY...

AT 1025 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO NUMEROUS 
SHOWERS AND THUNDERSTORMS ACROSS THE WARNED AREA. UP TO THREE INCHES 
OF RAIN HAVE ALREADY FALLEN. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BLUEFIELD...
TAZEWELL...
TIPTOP...
AND GRATTON. 

FLASH FLOODING IS EXPECTED ON FULL MILL BRANCH...CAVITTS CREEK...MUD 
FORK...WRIGHTS VALLEY CREEK AND ALONG THE BLUESTONE RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3719 8154 3729 8131 3725 8126 3724 8125
      3707 8153 3713 8158

$$

AS
090 
WGUS71 KRNK 060639
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 AM EDT MON JUL 6 2015

VAC185-060648-
/O.EXP.KRNK.FF.W.0015.000000T0000Z-150706T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
239 AM EDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR 
NORTHEASTERN TAZEWELL COUNTY WILL EXPIRE AT 245 AM EDT...

TAZEWELL COUNTY 911 REPORTS FLOOD WATERS HAVE RECEDED ACROSS 
HIGHWAY 460 FROM BLUEFIELD TO TAZEWELL. HOWEVER...SOME WATER MAY 
STILL BE STANDING IN LOW LYING AREAS...SO PLEASE CONTINUE TO HEED 
ANY ROAD CLOSURES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3719 8154 3729 8131 3725 8126 3724 8125
      3707 8153 3713 8158

$$

PH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 8:23 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 5, 8:23 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT SUN JUL 5 2015

.SYNOPSIS...
AN UPPER LOW OVER WEST VIRGINIA WILL SLOWLY LIFT NORTHEAST
TONIGHT AND REACH WESTERN PENNSYLVANIA BY LATE MONDAY. THIS SYSTEM
WILL CREATE SHOWERS AND THUNDERSTORMS FOR OUR REGION. A COLD FRONT
WILL MOVE INTO THE AREA FROM THE OHIO VALLEY BY WEDNESDAY...THEN
STALL AND LIFT BACK NORTH AS A WARM FRONT LATE IN THE WEEK...AS
HIGH PRESSURE ALOFT BUILDS ACROSS THE SOUTHEAST STATES. SCATTERED
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. BELOW NORMAL
TEMPERATURES EARLY IN THE WEEK WILL MODERATE TO ABOVE NORMAL
TEMPERATURES BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 650 PM EDT SUNDAY...

FLASH FLOOD WATCH REMAINS IN EFFECT FOR FAR WEST THROUGH TONIGHT.
THERE REMAINS THE POTENTIAL FOR HEAVY RAINS WITH CONVECTION  INTO
TONIGHT WITH PWATS AROUND 1.5 TO 2 INCHES...SOUTH TO SOUTHWEST
FLOW AND RELATIVELY LOW FFG IN THE WEST. RAINFALL RATES...MOVEMENT
AND TRAINING OF STORMS WILL BE KEY ITEMS TO MONITOR. TRAINING OF
ECHOES FROM SOUTH TO NORTH OVER SATURATED GROUND WILL BE OF HIGH
CONCERN. A WEST TO EAST ORIENTATION NORTH OF FRONTAL BOUNDARY
COULD ALSO RESULT IN LOCAL WATER PROBLEMS DEPENDING ON LOCATION OF
THE HEAVY RAIN. THE DAY ONE CONVECTIVE OUTLOOK ALSO HIGHLIGHTS
THE POTENTIAL FOR MARGINAL SEVERE IN THE SOUTHEAST CORNER OF CWA
WITH WIND AND HAIL THE PRIMARY THREATS.

UPPER LOW OVER WAS OVER THE WEST VIRGINIA/KENTUCKY BORDER AT
23Z/7PM AND WILL LIFT NORTHEAST TONIGHT AND REACH WESTERN
PENNSYLVANIA BY MONDAY EVENING. SURFACE FRONTAL BOUNDARY REMAINS
WEST TO EAST ACROSS THE SOUTHERN FORECAST AREA AND WILL LIFT
NORTH AS WARM FRONT TONIGHT INTO MONDAY. LOW LEVEL MOISTURE
POOLING IS OCCURRING ALONG THE SURFACE BOUNDARY. SOME OF THE
THUNDERSTORMS WILL CONTAIN HEAVY RAINS. LEANED POPS THIS AFTERNOON
INTO TONIGHT TOWARDS A BLEND OF HRRR...ARW AND CONTINUITY...THEN
TRIM BACK POPS FOR THE OVERNIGHT AS MID LEVEL DRY AIR WRAPS AROUND
FROM THE WEST. ADDED AREAS OF FOG OVERNIGHT WITH LIGHT WINDS AND
LOW LEVEL MOISTURE. LOWS TONIGHT WILL RANGE FROM THE LOWER 60S IN
THE MOUNTAINS TO NEAR 70 DEGREES IN THE PIEDMONT.

CLOSED UPPER LOW WILL CONTINUE DRIFTING NORTH-NORTHEAST ON MONDAY.
START WITH THE HIGHEST POPS MONDAY MORNING WITH THE WARM ADVECTION
AND SHIFT POPS AXIS NORTHWARD DURING THE DAY. THE DAY TWO CONVECTIVE
OUTLOOK KEEPS OUR AREA IN GENERAL THUNDERSTORMS FOR MONDAY. ANY
ADDITIONAL FLOOD WATCHES FOR MONDAY WILL BE DEPENDENT ON SUNDAYS
CONVECTION AND LOCATION. HIGH TEMPERATURES ON MONDAY WILL VARY FROM
THE UPPER 60S IN THE NORTHWEST MOUNTAINS TO THE MID 80S IN THE
PIEDMONT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 355 PM EDT SUNDAY...

FORCING FOR SHOWERS/STORMS WILL WANE MONDAY NIGHT AS UPPER SUPPORT
MOVES NORTHEAST AND AWAY FROM THE REGION.

DON'T BLINK.  PROGRESSIVE FLOW ACROSS THE NORTHERN PART OF THE CONUS
WILL INTRODUCE ANOTHER FRONT AND ASSOCIATED BAROCLINIC ZONE WHICH
WILL APPROACH THE REGION TUESDAY...THEN STALL EAST-WEST ALONG THE
MASON DIXON FOR MID WEEK.

MODELS BRING SURFACE COLD FRONT INTO THE OHIO VALLEY FROM THE UPPER
MID-WEST ON TUESDAY. LINEAR ORIENTED...POTENTIALLY STRONG
CONVECTION...APPEARS LIKELY WITH THIS SYSTEM...BUT ATTM IT APPEARS
THIS ACTIVITY WILL NOT REACH OUR FCST AREA UNTIL AFTER PEAK HEATING
TUESDAY OR SOMETIME TUESDAY NIGHT.  IF THIS TURNS OUT TO BE THE CASE
THEN STRENGTH OF THE ACTIVITY SHOULD BE LESS ROBUST WITH ONLY
MARGINAL RISK OF SEVERE WEATHER TO CONTEND WITH TUESDAY NIGHT...AND
THEN MAINLY ALONG THE WESTERN SLOPES OF THE MOUNTAINS...THE STORMS
FALLING APART AS THEY CROSS THE MOUNTAINS.

FOR WEDNESDAY...THE SURFACE FRONT STALLS JUST TO OUR NORTH AS THE
UPPER SUPPORT MOVES EAST IN TANDEM WITH A BUILDING SUBTROPICAL HIGH
OVER THE SOUTHEAST STATES.  SUBTROPICAL RIDGING WILL BLOCK SOUTHERN
PROGRESSION OF FRONT...HOWEVER...CONVERGENCE OF AIRMASS OVER THE
AREA WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS/STORMS...ESP
ACROSS THE NORTHERN CWA CLOSER TO THE FRONTAL BOUNDARY.

TEMPERATURES BY MID WEEK WILL TREND WARMER...WITH ABOVE NORMAL
READINGS ANTICIPATED PER INCREASING HEIGHTS/THICKNESSES AND A
WESTERLY WIND COMPONENT WHICH SHOULD AID IN ADIABATIC WARMING EAST
OF THE BLUE RIDGE.  WITH 85H TEMPS APPROACHING +20 DEG C...SURFACE
READING SHOULD EASILY CLIMB WELL INTO THE 80S AND POSSIBLY THE L-M
90S PENDING SUNSHINE.   MINIMUM TEMPERATURES WILL ALSO AVERAGE WELL
ABOVE NORMAL...THANKS TO CONTINUED HIGH MOISTURE CONTENT AND
DEWPOINTS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 355 PM EDT SUNDAY...

TYPICAL SUMMERLIKE WEATHER ANTICIPATED FOR THE END OF THE WEEK AND
INTO NEXT WEEKEND...WITH TENDENCY FAVORING THE WARM SIDE OF GUIDANCE
AS STRONG SUBTROPICAL RIDGE ALOFT ENVELOPS THE SOUTHEAST CONUS.
THERE WILL BE A DAILY THREAT FOR SHOWERS/STORMS...MAINLY SCATTERED
AND DIURNALLY DRIVEN. HOWEVER...WILL HAVE TO WATCH FRONTAL BOUNDARY
WHICH WILL BE STALLED ACROSS THE OHIO VALLEY AND INTO THE NORTHERN
MID ATLANTIC WHERE MORE ORGANIZED DEEP CONVECTION WILL TAKE
PLACE...OUTFLOW FROM WHICH MAY DRIFT INTO OUR NORTHERN CWA.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 815 PM EDT SUNDAY...

NUMEROUS CLUSTERS AND LINES OF SHOWERS AND THUNDERSTORMS WERE
ROTATING THROUGH THE REGION...AROUND AN UPPER LOW THAT WAS
CENTERED NEAR KHTS. THE THUNDERSTORMS WERE PRODUCING MVFR CEILINGS
AND VISIBILITIES AND OCCASIONALLY LIFR VISIBILITIES WITH VERY
HEAVY RAIN.

TIMING THE IMPACT OF THE SHOWERS AND THUNDERSTORMS AT LOCAL
AIRPORTS HAS BEEN CHALLENGING SINCE THERE WAS NOT ENOUGH BREAK
BETWEEN LINES OF STORMS TO TAKE OUT OF THE TAFS. THERE MAY BE
BREAKS BETWEEN THE STORMS OF LESS THAN 30 MINUTES WITH VFR
CONDITIONS BUT WITH COVERAGE OF SHOWERS AND
THUNDERSTORMS...PREVAILING CONDITIONS WILL STILL BE MVFR OR LOWER
THROUGH 06Z/2AM. WILL CONTINUE TO UPDATE TAFS BASED ON LATEST
RADAR TRENDS.

MOST OF THE STORMS WILL DIMINISH WITH LOSS OF HEATING BUT SOME
SHOWERS MAY LINGER IN THE WEST TONIGHT. AREAS OF LOW
CLOUDS...FOG ARE EXPECTED. OUTSIDE OF THUNDERSTORMS...EAST TO
SOUTHEAST WINDS WILL PREVAIL. WESTERLY COMPONENT OF WINDS WILL
HELP LIFT CEILINGS AFTER 14Z ON MONDAY. THE BEST CHANCE OF SHOWERS
AND THUNDERSTORMS AGAIN ON MONDAY AFTERNOON WILL BE AT KBLF AND
KLWB.

EXTENDED AVIATION DISCUSSION...

UPPER LOW/TROUGH WILL MOVE INTO WESTERN PA BY MONDAY EVENING.
MEANWHILE...A COLD FRONT WILL APPROACH FROM THE OH VALLEY BY
TUESDAY NIGHT AND WEDNESDAY. BETWEEN THESE TWO SYSTEM WILL BE A
LONGER PERIOD OF VFR WX ON TUESDAY.

ONCE THE FRONT STALLS ACROSS OR JUST NORTH OF THE AREA ON
WEDNESDAY...PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
WITH SUB-VFR CONDITIONS THROUGH THE END OF THE WEEK.

EXPECT WIDESPREAD LATE NIGHT/EARLY MORNING LOW CLOUDS/FOG WITH
IFR-LIFR CIGS/VSBYS. OVERALL...CONDITIONS SHOULD IMPROVE TO MVFR-
VFR OUTSIDE SHRA/TSRA ACTIVITY DURING THE AFTERNOONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR VAZ007-009-010-012-
     019-020.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR WVZ042-043-507-508.

&&

SYNOPSIS...KK/MBS
NEAR TERM...AMS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/KK
Hazardous weather outlook, Jul 5, 2:50 PM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT SUN JUL 5 2015

VAZ007-009-010-012-WVZ042-043-507-508-061900-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-EASTERN GREENBRIER-
WESTERN GREENBRIER-
250 PM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAINFALL WILL CONTINUE INTO MONDAY AFTERNOON ASSOCIATED WITH AN
UPPER LOW MOVING NORTHWARD OUT OF THE TENNESSEE VALLEY. MINOR
FLOODING ISSUES COULD CONTINUE INTO MONDAY IN AREAS THAT
EXPERIENCE HEAVIER RAINFALL.

BY TUESDAY EVENING...SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH
A COLD FRONT APPROACHING FROM THE OHIO VALLEY...WILL BE MOVING
INTO THE REGION FROM THE WEST. THE STORMS ARE EXPECTED TO DIMINISH
AS THEY REACH THE WESTERN COUNTIES. WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED ON TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AS A FRONTAL SYSTEM LINGERS THROUGH THE REGION. LOCALLY
HEAVY RAINFALL AND ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ011-013>018-022>024-032>035-043>047-058-059-
WVZ044-061900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
250 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LOW LOCATED ACROSS THE EASTERN TENNESSEE VALLEY WILL
BRING WIDESPREAD RAIN SHOWERS AND A FEW THUNDERSTORMS TO THE AREA
TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. ISOLATED STORMS COULD
BECOME STRONG DURING THE AFTERNOON AND EVENING AND PRODUCE STRONG
WIND GUSTS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT
THIS TIME.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-061900-
ALLEGHANY VA-BATH-
250 PM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT
THIS TIME.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 8:26 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT SUN JUL 5 2015

VAZ007-009-010-012-015-WVZ042-060100-
TAZEWELL-WYTHE-SMYTH-BLAND-GRAYSON-MERCER-
826 PM EDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN GRAYSON...NORTHEASTERN TAZEWELL...EASTERN SMYTH...
NORTHWESTERN WYTHE...WESTERN BLAND AND SOUTHWESTERN MERCER
COUNTIES...

AT 826 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BOISSEVAIN TO CERES TO RUGBY...AND MOVING NORTHEAST AT
30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
RURAL RETREAT...
CERES...
BURKES GARDEN...
AND MOUNT ROGERS NATIONAL RECREATION AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3702 8138 3727 8144 3727 8142 3731 8140
      3732 8137 3742 8131 3742 8128 3747 8129
      3723 8121 3679 8130 3658 8150
TIME...MOT...LOC 0026Z 203DEG 26KT 3727 8140 3701 8135 3663 8147

DS
Special weather statement, Jul 5, 8:27 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT SUN JUL 5 2015

VAZ023-034-045-046-060100-
APPOMATTOX-BOTETOURT-BEDFORD-CAMPBELL-
827 PM EDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL APPOMATTOX...CAMPBELL...SOUTHEASTERN BOTETOURT...
SOUTHERN CITY OF LYNCHBURG AND BEDFORD COUNTIES...

AT 827 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MONTVALE TO NEAR HUDDLESTON TO NEAR GLADYS...AND
MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
ALTAVISTA...
HURT...
AND BUCHANAN.

THIS INCLUDES THE FOLLOWING LOCATIONS
LIBERTY UNIVERSITY...THE NATIONAL D DAY MEMORIAL...AND LYNCHBURG
AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3735 7890 3706 7902 3707 7911 3709 7913
      3708 7915 3708 7920 3711 7920 3712 7922
      3710 7923 3713 7925 3710 7929 3714 7934
      3712 7935 3712 7938 3711 7937 3710 7937
      3711 7946 3734 7980 3760 7962 3743 7928
TIME...MOT...LOC 0027Z 205DEG 28KT 3735 7974 3717 7943 3713 7908

DS
Special weather statement, Jul 5, 8:29 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SUN JUL 5 2015

WVZ043-508-060100-
SUMMERS-WESTERN GREENBRIER-
829 PM EDT SUN JUL 5 2015

...A LINE OF SHOWERS WILL AFFECT NORTHEASTERN SUMMERS AND WEST
CENTRAL GREENBRIER COUNTIES...

AT 828 PM EDT...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM NEAR BINGHAM TO NEAR BLUESTONE DAM...AND
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
HINTON...
RAINELLE...
SANDSTONE...
LAWN...
AND HIX.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3808 8072 3762 8078 3758 8093 3770 8092
      3767 8090 3768 8088 3774 8091 3777 8089
      3779 8091 3784 8090 3787 8081 3787 8075
      3795 8081 3799 8077 3799 8079 3802 8080
      3806 8080 3806 8087 3810 8087
TIME...MOT...LOC 0028Z 223DEG 13KT 3808 8083 3761 8089

DS
Special weather statement, Jul 5, 8:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT SUN JUL 5 2015

VAZ044-045-058-059-060100-
CHARLOTTE-HALIFAX-CAMPBELL-PITTSYLVANIA-
830 PM EDT SUN JUL 5 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL CHARLOTTE...NORTHEASTERN PITTSYLVANIA...SOUTHEASTERN CAMPBELL
AND CENTRAL HALIFAX COUNTIES...

AT 830 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MT AIRY TO NEAR STAUNTON RIVER STATE PARK...AND
MOVING NORTH AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
BROOKNEAL...
PHENIX...
AND CLOVER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3676 7859 3667 7862 3669 7865 3669 7868
      3668 7870 3667 7870 3665 7871 3663 7871
      3686 7928 3722 7910 3699 7853
TIME...MOT...LOC 0030Z 198DEG 36KT 3689 7919 3669 7871

DS
Special weather statement, Jul 5, 8:31 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT SUN JUL 5 2015

VAZ035-060100-
AMHERST-
831 PM EDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AMHERST COUNTY...

AT 831 PM EDT...A STRONG THUNDERSTORM WAS OVER PLEASANT VIEW...MOVING
NORTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALTO...
ORONOCO...
AND PLEASANT VIEW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3773 7910 3755 7920 3760 7935 3768 7934
      3769 7932 3771 7931 3771 7932 3773 7930
      3773 7931 3779 7927
TIME...MOT...LOC 0031Z 195DEG 9KT 3764 7926

DS
Special weather statement, Jul 5, 8:33 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT SUN JUL 5 2015

VAZ020-060100-
BATH-
833 PM EDT SUN JUL 5 2015

...A SHOWER WILL AFFECT NORTH CENTRAL BATH COUNTY...

AT 832 PM EDT...A SHOWER WAS NEAR BURNSVILLE...MOVING NORTHEAST AT 10
MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
BURNSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3808 7969 3810 7977 3821 7972 3818 7962
TIME...MOT...LOC 0032Z 203DEG 8KT 3813 7971

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:00 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jul 5, 8:06 PM EDTSpecial Weather StatementRNKBath24 min
Jul 5, 8:26 PM EDTSpecial Weather StatementRNKTazewell34 min
Jul 5, 8:27 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg33 min
Jul 5, 8:30 PM EDTSpecial Weather StatementRNKCampbell, Charlotte, Halifax30 min
Jul 5, 8:31 PM EDTSpecial Weather StatementRNKAmherst29 min
Jul 5, 8:33 PM EDTSpecial Weather StatementRNKBath27 min
Jul 5, 8:59 PM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg31 min
Jul 5, 9:01 PM EDTSpecial Weather StatementRNKCharlotte29 min
Jul 5, 9:03 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington27 min
Jul 5, 9:26 PM EDTSpecial Weather StatementRNKBland, Wythe, City of Galax34 min
Jul 5, 9:28 PM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg32 min
Jul 5, 9:58 PM EDTSpecial Weather StatementRNKCarroll32 min
Jul 5, 9:59 PM EDTSpecial Weather StatementRNKAmherst31 min
Jul 5, 10:01 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Jul 5, 10:02 PM EDTSpecial Weather StatementRNKHalifax28 min
Jul 5, 10:28 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista, City of Lexington62 min
Jul 5, 10:37 PM EDTSpecial Weather StatementRNKPulaski53 min
Jul 5, 11:27 PM EDTSpecial Weather StatementRNKFloyd, Giles, Montgomery, Patrick, City of Radford63 min
Jul 6, 12:21 AM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke54 min
Jul 6, 1:35 AM EDTAreal Flood WarningRNKTazewell3 hr
Jul 6, 1:39 AM EDTSpecial Weather StatementRNKCraig, Roanoke, City of Salem51 min
Jul 6, 2:26 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington64 min
Jul 6, 3:22 AM EDTAreal Flood WarningRNKTazewell6 hr
Jul 6, 3:30 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington60 min
Jul 6, 5:13 AM EDTAreal Flood AdvisoryRNKBath6 hr
Jul 6, 8:50 AM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke40 min

Nearby

Flash Flood Warnings in Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.